Treatment is normally continued for a minimum of two years after the last seizure. Withdrawal should be extended over a period of several months, as abrupt withdrawal can lead to complications such as status epilepticus, a serious event where seizures occur rapidly and continuously. Many adult patients relapse once treatment is withdrawn and it may be justified to continue treatment indefinitely, particularly when the patient's livelihood or lifestyle can be endangered by recurrence of a seizure.
Pregnancy and Breast-feeding
Untreated epilepsy during pregnancy may cause harm to the fetus; there is, therefore, no justification for abrupt withdrawal of treatment. Withdrawal of therapy with antiepileptic medications may be an option if the patient has been seizure-free for at least two years. Resumption of treatment may be considered after the first trimester. If antiepileptics are continued in pregnancy, a single medication with the lowest effective dose is preferred, and blood levels of the medication should be monitored. There is an increased risk of birth defects with the use of AEDs, particularly carbamazepine, valproate, and phenytoin. However, if there is good seizure control, many physicians see no advantage in changing pregnant patients' AEDs. In view of the risks of neural tube and other defects, patients who may become pregnant should be informed of the risks and referred for advice, and pregnant patients should be offered counseling and screening. To counteract the risk of neural tube defects, adequate folic acid supplements are advised for women before and during pregnancy. In view of the risk of bleeding associated with carbamazepine, phenobarbital, and phenytoin, prophylactic phytomenadione (vitamin K1) is recommended for the mother before delivery and the newborn. Use of AEDs can often be continued during breastfeeding.
Greiciane Gaburro Paneto, Iuri Drumond Louro M.D., Ph.D., The Gale Group Inc., Gale, Detroit,